Virginia, 2019

Flash Flooding and Flood in Virginia, June 7 to 9, 2019

June 7 to 9, 2019 · NWS RNK · 6 events in 4 counties and zones

An unusual long-duration event occurred June 7-11 as a very slow-moving upper trough and surface high across New England combined to produce several days of cool-air damming and persistent rainfall along the frontal boundary and in orographically favored areas of the Blue Ridge. 5 inches in the 24-hour period ending at 0800 EDT on June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unusual long-duration event occurred June 7-11 as a very slow-moving upper trough and surface high across New England combined to produce several days of cool-air damming and persistent rainfall along the frontal boundary and in orographically favored areas of the Blue Ridge. Rainfall was focused over western Franklin and eastern Floyd counties where rain gauges showed 3 to 4.5 inches in the 24-hour period ending at 0800 EDT on June 8th. The rain continued much of the 8th with an additional 2 to 4 inches across that same area. Embedded thunderstorms over eastern Patrick County dropped 2 to 5 inches in several hours in the early afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 3:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 7, 3:48 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
448 AM EDT Fri Jun 7 2019

.SYNOPSIS...
A weak cold front extends from central Virginia to northern
Kentucky. This front will sag south and into the southern
Appalachians today before stalling. This front, in addition to
an area of low pressure in the upper levels of the atmosphere
over the Mid Mississippi Valley will be the focus for unsettled
weather through the upcoming weekend, the forecast featuring
widespread cloud cover, areas of showers with embedded
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...

A weak cold front extends from central Virginia to northern
Kentucky. This front is expected to sag slowly southward today,
putting a squeeze on the abundant moisture streaming north ahead
of an approaching upper level low over the Mid-Mississippi
Valley. Result will be cloudy skies with areas of showers and
embedded thunderstorms.

Precipitable water (PWAT) values of 1.50 to 1.80 are forecast
over much of the forecast area south of advancing front. This
will make for rain efficient showers with higher than normal
rain rates. Antecedent conditions are somewhat dry, and with
vegetation intercepting the rain, it will take a considerable
amount of rain to generate a flood concern. An inch of rain
every 12 hours would be hard pressed to generate much of a
concern given the time of year. However, if you can jam 2+ more
inches of rain in less than an hour time-step, then it will
generate enough run-off to get the small streams to respond.
That said, the environment today does support marginal risk for
storms that could produce excessive rainfall, but given
relatively dry antecedent conditions will refrain from issuing a
Flash Flood Watch.

As the front sags south tonight, the forecast area will become
under the influence of a shallow wedge of relatively cool stable
air, winds favoring a northeast or easterly component. This
shallow easterly flow will converge along the Appalachians
resulting in widespread stratus, drizzle and fog. Winds aloft
will still be out of the southwest, so transport of deeper
moisture aloft will continue to result in areas of rain showers
with embedded thunder.

Given the abundance of cloud cover, temperatures today and
tonight should remain within about a 10 degree spread, featuring
70s for highs and 60s for lows.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 400 AM EDT Friday...

An overall cloudy and wet forecast period continues to be advertised
for the short term period. A slow-moving upper level low over the
Tennessee Valley with a deep tropical plume of moisture will be the
main weather maker through a large part of the period. A surface
wedge will likely keep convective instability to a minimum Saturday.
This wedge tends to weaken into Sunday, as the upper low deamplifies
and lifts north/northwest as it begins to link up with the stronger
belt of westerlies. This will allow for more of a warm-sector air
mass to overspread the region, with greater though still best
characterized as weak instability Sunday - as well as into Monday as
we await the approach of a cold front. Precipitable water values
through the forecast period will remain elevated - at least 1.5"
through Saturday - but should rise further into Sunday and Monday
closing in on 2" in places as deep southerly flow sets in and allows
for better tropical moisture transport.

Easterly/northeast low-level flow associated with the wedge will
tend to focus highest PoPs Saturday along and south of Route 460,
and also in the east-facing slopes of the Blue Ridge. Extensive
cloud cover keeping temps down and poor lapse rates (both at low and
mid-levels) will keep the thunder potential nil to low. Though PWAT
values are still elevated, probably won't be seeing convective-type
rainfall rates but steady rain probably best describes the rainfall
character for Saturday. River levels are running pretty close to
baseflow levels with normal to below-normal streamflow percentiles,
and flash flood guidance is also on the high side. Though there may
be some nuisance urban/small stream issues in persistent steady
rainbands, feel the rains for Saturday will help precondition some
of these aforementioned factors toward more favorable conditions
that could open the door for flooding potential later in the period.

Wedge looks to break down on Sunday with more of a warm-sector air
mass look to large-scale conditions. GFS shows a bit greater
instability (around 1000-1500 J/kg), deep warm cloud depths and
roughly unidirectional cloud-layer winds that would favor heavier
rainfall rates and potential for training especially from the
mountains eastward into the foothills. Sunday may offer somewhat
better potential for at least areal type flooding given those
conditions, but it is difficult to identify specific areas of
greater threat aside from that rather broad area. That should become
better defined depending on previous days' rainfall. A lesser,
though still important consideration is the potential for trees to
come down more easily in related thunderstorm water-loaded
downdrafts as the ground becomes more saturated. That potential will
also exist into Monday as well, and while flooding remains possible
into Monday flow will be somewhat stronger and more
north/northeasterly.

Generally used WPC's QPF as a starting point but made small
modifications to it. From today through Sunday night, shown rain
amounts from an inch for southeast WV, 1-2" for the I-81 corridor, 2-
3" for the central VA Piedmont, Roanoke Valley, and 3 to as much as
5 inches for the foothills, NC Piedmont, and the Blue Ridge south of
Roanoke. Locally higher amounts psbl in areas that receive
persistent thunderstorms. After collaboration and given the
unfavorable antecedent conditions, opted to hold on any hydrologic
watches attm. Not out of the realm of possibility that one may be
needed for parts of this period, with some likelihood that FFG
values will get lower each day with persistent rains and soils
become increasingly more saturated.

Temps were kept on the low end of guidance for highs, and on the
higher end of guidance for lows. Likely to see little diurnal
variation given blanket of cloud cover. Highs for the weekend in the
mid 60s to low 70s and lows in the low-mid 60s. Highs 70s to low 80s
for Monday.

Forecast confidence is high for an overall wet period, though is
lower on storm total rainfall amounts and potential flooding.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 1245 PM EDT Thursday...

Although high pressure should depart offshore and allow the cool
wedge to weaken over the CWA, remnant tropical moisture will linger
in place. By Monday afternoon, a cold front will arrive from the
Ohio River Valley to spark more showers and thunderstorms that
should persist into Tuesday. Meanwhile, the same area of low
pressure responsible for all the tropical moisture should ride
northward along the frontal boundary during Tuesday night into
Wednesday, which could slow the forward progress of the cold front.
Furthermore, uncertainty exists on how much the convection can
generate enough momentum to push the cold front forward. Given the
competing factors at work here, any hope of drier weather will have
to wait until the cold front can finally head offshore, but
confidence is too low to specify when that will exactly happen.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 430 AM EDT Friday...

Poor weather conditions are expected trough the upcoming weekend
as tropical moisture streams north from the Gulf of Mexico and
interacts with a stalled front over the southern Appalachians.

The surface currently extends from central Virginia into an area
of low pressure over the Mid-MS valley. This front will drift
farther south and into the southern Appalachians Friday night.
North of the front winds will be out of the northeast. South of
the front winds will be out of the southwest. Lift within the
vicinity of the front will result in scattered to numerous
showers with embedded thunderstorms.

Model consensus is for areas of rain to persist through the
forecast period with embedded heavier showers and thunderstorms
with multiple cloud layers. The models are also very pessimistic
with respect to low level stratus and fog development,
especially over the mountains where the clouds may obscure the
terrain.

Average confidence in ceiling, visibility, precipitation
forecast. Above average confidence for winds.

Extended Aviation Discussion...

The front/baroclinic zone will linger near or just south of the
area, combined with a slow moving area of low pressure aloft
through the TN Valley, and abundant moisture will result in an
extended period of rain/showers/thunderstorms through Monday.
Periods of fog/low clouds will also persist into early next
week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...PW
AVIATION...PM
Hazardous weather outlook, Jun 7, 4:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
500 AM EDT Fri Jun 7 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-080900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
500 AM EDT Fri Jun 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms today and tonight will be rain efficient
and slow moving. This may result in flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms this weekend and
into the upcoming week. As a result, flooding will be the main
weather hazard through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 14 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Floyd

When
June 7, 7:00 AM EST to June 8, 7:00 AM EST
Where
Floyd County, 0.25 mi WNW of Copper Hill
Reported by
COOP Observer
Coordinates
37.082, -80.134

The Copper Hill COOP station (COHV2) had 2.87 inches in the 24-hour period ending 700 AM EDT on June 8th, the highest ever for the date. The old record was 1.69 inches in 1994. The next 24-hour period saw an additional 4.69 inches which was another date record and the 4th highest daily amount in the month of June. The 2-day total of 7.56 inches was also the 4th highest in the month of June, with records dating back to 1940.

Heavy Rain, Martinsville (C)

When
June 7, 8:00 AM EST to June 8, 8:00 AM EST
Where
Martinsville (C) County, 1.76 mi N of Martinsville
Reported by
COOP Observer
Coordinates
36.705, -79.865

The Martinsville COOP (MARV2) had 3.03 inches in the 24-hour period ending 700 AM EDT on June 8th, the highest ever for the date. The old record was 2.04 inches in 1934. It was also the 3rd highest daily amount in the month of June, with records dating back to 1931.

Heavy Rain, Franklin

When
June 8, 7:00 AM EST to June 9, 7:00 AM EST
Where
Franklin County, 1.52 mi WNW of Henry Fork
Reported by
COOP Observer
Coordinates
36.977, -79.896

The Rocky Mount COOP station (RYMV2) had 3.95 inches in the 24-hour period ending 0700 EST on June 9th, the highest ever for any day in June. The old record was 3.65 inches in 1942. Records date back to 1894 at this site.

Flash Flood, Franklin

When
June 8, 8:15 AM EST to 2:15 PM EST
Where
Franklin County, 1.15 mi NNW of Callaway to 1.63 mi ENE of Callaway
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.034, -80.061

Numerous roads were reported closed in the Callaway area of western Franklin County with water flowing across roadways. Callaway, Old Forge and Ferrum Mountain roads were all closed. A water rescue was made from a stranded vehicle along Callaway Road. Other roads closed several hours later included Madcap, Deyerle Knob and Hickman Roads. Low water bridges along Madcap Creek were flooded.

Flood, Franklin

When
June 8, 12:00 PM EST to 6:00 PM EST
Where
Franklin County, 2.78 mi NNW of Redwood to 0.94 mi SSE of Burnt Chimney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.055, -79.855

The Blackwater River near Rocky Mount (BLAV2) crested at 12.91 feet just slightly above Minor flood stage of 12 feet but less than a 5-year event per USGS data.

Flash Flood, Patrick

When
June 8, 2:15 PM EST to 5:15 PM EST
Where
Patrick County, 4.04 mi SSW of Penns Store to 4.02 mi SSW of Penns Store
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.546, -80.097

A car was displaced by water crossing over Sheppard Mill Road near Crooked Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836465, 836464, 836466, 836374, 836463, 836459.